Unfortunately, headaches are not the only side effects of birth control, but it is one of the most common, and unpleasant. Your head is pounding, your eyes ache, your brain pangs at sudden noises. What’s happening? If you’ve just started hormonal contraceptives, you could be suffering from birth control headaches. Headaches are an unfortunate side-effect of hormonal birth control, and doubly unfortunate, you may be one of the 10 percent of women who experience them.
Birth control headaches and migraines can occur before, during or after your menstrual cycle, and can seriously put a damper on your everyday life. No one likes a headache. So what’s the lowdown on birth control headaches? Here’s the scoop on what you need know about that pounding head of yours.
Where are these headaches coming from?
Like many side-effects of oral contraceptives, birth control headaches are caused by the changing levels of hormones in your body from the pill. There are different types of birth control, but combination birth control pills that contain both estrogen and progesterone are the biggest headache culprits, as changes, especially dips, in estrogen levels are what cause your head to hurt. While some women find that changes in estrogen levels (especially when flattened) actually help reduce menstrual headaches, that’s not true for everyone. So if you’re feeling achy, you’re definitely not alone.
Should I be worried?
If you’re under 35, have regular blood pressure and don’t smoke, you’re a pretty safe candidate for hormonal birth control. Women who aren’t? Those already suffering from migraine headaches, especially those who experience migraines with aura. Women who suffer from frequent migraines sans hormonal birth control should be extra careful when starting the pill as it increases the risk of stroke. If you do already ride the migraine train, you don’t have to fret: there are other birth control methods you can choose, like progestin-only pills (which releases no estrogen) or the copper IUD (which releases no hormones).
Is there a way to prevent birth control headaches?
Did you know that there’s a reason doctors suggest taking birth control pills at the same time everyday? It not only helps the pill work better at preventing pregnancy, but it also helps to reduce some of its annoying side-effects. When you mix up pill times, say, taking the pill in the evening one day and
then during the afternoon the next, it can seriously upset your hormone levels. Even though you are taking it everyday, if it’s not at the same time, gaps are created in dosage, and that can cause your system to go out of whack.
Should I quit the Pill altogether?
If your headaches are unbearable, quitting hormonal birth control can be an option, but it surely doesn’t have to be. Simple adjustments to your current birth control method can work wonders. With the help of medical advice from your doctor, you can totally prevent and reduce birth control headaches. How?
- You can try a lower-dose birth control pill that contains less estrogen so the drops in estrogen levels are not as severe.
- You could also switch to a continuous-dose pill that has fewer placebo pills.
- An estrogen patch is also an option that will increase estrogen levels during placebo days reducing the dreaded drop.
- Another option is switching to a progestin-only pill which doesn’t contain estrogen at all.
Because no two women are the same, responses to oral contraceptives vary from female to female. There may be some trial and error, but you can likely find a form of hormonal birth control that works for you.
So, how else can I treat treat my headaches?
There are several ways you can treat birth control headaches. You can talk to your doctor about taking OTC painkillers, or you can try the old ice on the head method. Acupuncture works for many and so does peppermint essential oil applied to the temples. But those aren’t the only options, you can also consider:
Making sure you get enough Magnesium
Hormonal birth control and oral contraceptives diminish magnesium levels in your body. Magnesium actually helps women with migraines because the mineral calms the nervous system, which reduces inflammation and stabilizes neurotransmitters. Magnesium also prevents the release of pain neurotransmitters that are involved in headaches. How can you get more magnesium? You can eat more magnesium-rich foods like dark chocolate (score!) and bananas. Another option? hello.me’s Top Up Tonic. Our Top Up Tonic replenishes the magnesium depleted from your body by the pill.
Replenishing Vitamin B levels
Top Up Tonic doesn’t just elevate your magnesium levels, it also recharges your B vitamin supply. B vitamins help in the production of serotonin and other neurotransmitters, working to normalize the production process that can reduce headaches. You can find B vitamins in nutrient-dense foods or you can take a supplement. Top Up Tonic includes a B complex that can help get rid of headaches and other pesky side-effects.
Switching to a progestin-only birth control method.
Because progestin-only birth controls release, well, progesterone only, there’s no need to worry about that wretched, headache-inducing drop in estrogen. But listen to your body: sometimes progestin-only pills can actually worsen tension headaches and migraines.
Hormonal birth control methods are generally safe and effective at preventing pregnancy. But as we have discovered, oral contraceptives share both good and bad sides, including the dreaded birth control pill headaches. But these headaches don’t have to plague you forever. There are several measures you can take to prevent and avoid them. In fact, headaches often subside with time. If they don’t, you may want to talk to your doctor as other factors may be at play.
All in all, birth control headaches can be nasty, but there are ways to deal with them. The Top Up Tonic is a great option when it comes to helping replenish nutrients that are needed by your body to prevent some of the potential side-effects of The Pill. It’s chock full of the nutrients that you need to be your best self.